question-icon

How can I prevent myself from getting flu after being treated for severe chest cough?

default
Posted on Wed, 10 Oct 2018
Question: I had a severe chest cough from December 1st until this past week when it subsided. NOW, I'm feeling the flu coming on; I feel sleepy, lethargic and a bit week. Not sure if it is the flu but it feels like it's coming. Is there anything I can take at this early stage that would prevent it from occurring?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (2 hours later)
Brief Answer:

Prednisone.

Detailed Answer:

Hello,

If you have decreased or discontinued the Prednisone that you were taking last time we corresponded, that can cause a person to feel flu-ish.

It is caused by the pituitary "thinking" that there is plenty of cortisol around, and turning down it's stimulation of the adrenal cortex which makes cortisol.

It can take a while (variable length of time) for the pituitary to respond to no longer getting that steroid from the outside of the body (i.e. the Prednisone) to start to make the usual or needed amount of hormone to send to the adrenal glands.

It's adrenal suppression caused by taking steroids. Symptoms are feeling weak, achy, tired, sometimes chills, light headed.

Treatment depends on the severity of the symptoms - if you were on Prednisone for more than 10 days or so, then a taper dose may be needed.

If for a shorter time, then your symptoms, if it is from going off of Prednisone, should resolve soon.

That said, there is influenza going around now and so it could be the flu.

Typically, flu begins abruptly with congestion, fever, muscle aches and a cough. If you start in with this, you can go to the urgent care clinic and get a swab test done to confirm if it's the flu.

Then, if flu started within the past 1-2 days, they can give you an antiviral medication. I have mixed feelings about that antiviral. It doesn't kill the virus, but can lessen the severity and duration of the flu.

To prevent coming down with it, do whatever you can that you know your body needs for maximum immune function.

Everyone is different, but for most people that means more rest, and many find that taking Vitamin C and Zinc is helpful, such as with a product called Emergen-C Immune Support or buying Vitamin C and Zinc separately.

Stay warm, avoid sugar and Alcohol. Some people gargle with a mouthwash that contains Alcohol. Some people get some benefit from taking Echinacea. Good nutrition.

And don't push yourself physically or with stress right now because you want your immune system to have all the energy and reserve it can have to fight this.

If you do go to the urgent care clinic, know that there are plenty of infectious microorganisms there. So do not touch your eyes or nose with your hands until you get home and thoroughly wash them with soap.

And if you use your cell phone there, Alcohol wipes it down when you get home.

Hope I have answered your query.

Regards,
Dr. Bonnie Berger-Durnbaugh,
General & Family Physician




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3135 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

136 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
How can I prevent myself from getting flu after being treated for severe chest cough?

Brief Answer: Prednisone. Detailed Answer: Hello, If you have decreased or discontinued the Prednisone that you were taking last time we corresponded, that can cause a person to feel flu-ish. It is caused by the pituitary "thinking" that there is plenty of cortisol around, and turning down it's stimulation of the adrenal cortex which makes cortisol. It can take a while (variable length of time) for the pituitary to respond to no longer getting that steroid from the outside of the body (i.e. the Prednisone) to start to make the usual or needed amount of hormone to send to the adrenal glands. It's adrenal suppression caused by taking steroids. Symptoms are feeling weak, achy, tired, sometimes chills, light headed. Treatment depends on the severity of the symptoms - if you were on Prednisone for more than 10 days or so, then a taper dose may be needed. If for a shorter time, then your symptoms, if it is from going off of Prednisone, should resolve soon. That said, there is influenza going around now and so it could be the flu. Typically, flu begins abruptly with congestion, fever, muscle aches and a cough. If you start in with this, you can go to the urgent care clinic and get a swab test done to confirm if it's the flu. Then, if flu started within the past 1-2 days, they can give you an antiviral medication. I have mixed feelings about that antiviral. It doesn't kill the virus, but can lessen the severity and duration of the flu. To prevent coming down with it, do whatever you can that you know your body needs for maximum immune function. Everyone is different, but for most people that means more rest, and many find that taking Vitamin C and Zinc is helpful, such as with a product called Emergen-C Immune Support or buying Vitamin C and Zinc separately. Stay warm, avoid sugar and Alcohol. Some people gargle with a mouthwash that contains Alcohol. Some people get some benefit from taking Echinacea. Good nutrition. And don't push yourself physically or with stress right now because you want your immune system to have all the energy and reserve it can have to fight this. If you do go to the urgent care clinic, know that there are plenty of infectious microorganisms there. So do not touch your eyes or nose with your hands until you get home and thoroughly wash them with soap. And if you use your cell phone there, Alcohol wipes it down when you get home. Hope I have answered your query. Regards, Dr. Bonnie Berger-Durnbaugh, General & Family Physician